Skip to content
Join the forum

Lithium: What Happens When You Stop

Published by Joseph, EditorCompiled from cited sources · not yet medically reviewedUpdated 3 sources

Illustration of wide salt flats with a still mirror-like sky reflection

Need help now? SAMHSA’s National Helpline is free, confidential and open 24/7 in English and Spanish: 1-800-662-4357. In a mental health crisis, call or text 988. In an emergency, call 911.

For information only, not medical advice. Talk to a doctor before stopping or changing any medication. Medical disclaimer

⚠ Medical warning

Don’t stop this medicine suddenly or change your dose without talking to your prescriber. The main risk of stopping is the condition it treats coming back, sometimes quickly. If you have thoughts of suicide, call or text 988 now.

Quick answer

Lithium doesn’t cause classic withdrawal symptoms the way some medicines do, but the NHS says that if you stop suddenly, the symptoms of your condition are likely to come back, and you could become unwell again very quickly. It says lithium must be reduced gradually over a number of weeks or months. Signs of lithium toxicity are different: the NHS calls them a medical emergency that needs urgent care (call 911, or 999 in the UK).

Lithium withdrawal timeline at a glance

PhaseWhenWhat you may feelSeverityRed flags
After stoppingWeeks to months, sooner after an abrupt stopReturn of mood symptoms (mania or depression); Sleep changes, irritabilitySevereReturn of mania, psychosis or severe depression; Thoughts of suicide or self-harm: call or text 988 now

Print a daily symptom log for this timeline · My quit tracker

Symptoms, phase by phase

The main concern when stopping lithium is relapse of bipolar disorder or depression, not a withdrawal syndrome. The NHS says stopping suddenly makes it likely that symptoms will come back, possibly very quickly. The FDA label gives lithium a half-life of about 18 to 36 hours but doesn’t describe a withdrawal syndrome.

After stopping: Weeks to months, sooner after an abrupt stop

  • Return of mood symptoms (mania or depression)
  • Sleep changes, irritability

What makes withdrawal longer or shorter

  • Speed of stopping. The NHS says to reduce gradually over weeks or months.
  • Your history. Past severe episodes make planning especially important.

When to see a doctor or get help now

  • Before you stop or change your dose.
  • Signs of lithium toxicity, such as the loss of appetite, problems with your eyesight or feeling very thirsty that the NHS mentions: stop and get medical help straight away.
  • Call or text 988 for thoughts of suicide.

Not sure where to start? Call SAMHSA’s free, confidential helpline at 1-800-662-4357, 24/7. See Get Help.

Tapering

The NHS says lithium must be reduced gradually over weeks or months. We don’t publish dose-by-dose schedules. Your prescriber should set your plan, and adjust it if symptoms appear.

Tips for getting through it

  • Agree on early warning signs of relapse with your care team and family
  • Keep a mood and sleep diary
  • Keep regular blood test appointments while on lithium

Frequently asked questions

Does lithium have withdrawal symptoms?

It isn’t known for classic withdrawal. The main risk is your condition returning, sometimes quickly.

How do you come off lithium?

Gradually, over weeks or months, with your psychiatrist (NHS).

What are the signs of lithium toxicity?

The NHS lists diarrhoea with stomach ache or nausea, blurred vision, extreme thirst or peeing more than usual, feeling lightheaded or drowsy, confusion or blackouts, shaking, muscle weakness or twitches, and difficulty speaking as signs of lithium toxicity, which it calls an emergency. Call 911 (999 in the UK) or go to the emergency room now, don’t drive yourself, and bring your medicines. The NHS also says not to take any more lithium until you get medical help.

Next steps

Talk to others going through it. Share your experience or ask questions on the Antidepressants & Other Prescriptions board in our community forum. Planning to stop? See the Tapering & Talking to Your Doctor board, and talk to a doctor before you stop. Forum posts are personal experiences, not medical advice. Please read the community guidelines.

Sources

  1. NHS: Lithium
  2. FDA label: Lithium carbonate (DailyMed)
  3. NHS: Side effects of lithium (signs of lithium toxicity)

Last reviewed: October 25, 2026. Researched and written by Withdrawal Timelines from the cited sources. This article has not yet been reviewed by a medical professional. See How We Review and our Medical Disclaimer. This is general information, not medical advice.

More timelines

View all

view all